New Mexico, 2022High Wind in New Mexico, June 1, 2022
June 1, 2022 · NWS ABQ · 1 event in 1 county or zone
A backdoor cold front moved into eastern New Mexico on May 31, 2022, and was then reinforced through central New Mexico on June 1st. As this backdoor cold front pushed through the gaps of the central mountain chain late on June 1st, it produced a strong east canyon wind in Tijeras Canyon and the east side of the Albuquerque metro area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front moved into eastern New Mexico on May 31, 2022, and was then reinforced through central New Mexico on June 1st. As this backdoor cold front pushed through the gaps of the central mountain chain late on June 1st, it produced a strong east canyon wind in Tijeras Canyon and the east side of the Albuquerque metro area. A 59 mph wind gust was measured at the Albuquerque International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 1, 4:45 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 1, 4:45 PM MST, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 PM MDT Wed Jun 1 2022
.AVIATION...
00Z TAF CYCLE
Areas of low stratus behind a backdoor cold front will expand across
eastern NM overnight, with widespread MVFR conditions and pockets of
IFR. Showers are possible at KROW and KTCC this evening and thunder
can't be totally ruled out. Low stratus will be slow to erode
Thursday as the backdoor cold front remains wedged in, with MVFR
conditions possibly holding on well into the afternoon hours. Strong
east canyon winds will get cranked up quickly this evening at KABQ
and an Airport Weather Warning has been issued for gusts to between
35-45kts. Winds should slacken around 09Z, when MVFR cigs may develop
at both KABQ and KAEG. Higher forecast confidence on MVFR cigs at
KSAF overnight into Thursday morning. Showers and possibly
thunderstorms will develop late Thursday across central NM and may
impact KAEG, KABQ and KSAF with strong/erratic wind gusts.
11
&&
.PREV DISCUSSION...249 PM MDT Wed Jun 1 2022...
.SYNOPSIS...
Scattered afternoon convection looks to get its start this afternoon
focusing over southeastern NM, expanding to the central mountain
chain Thursday, and across the eastern plains by Friday. A few storms
could become severe producing large hail and severe gusts this
afternoon and Friday afternoon. Storms will be more on the dry side
along and west of the Rio Grande Valley Thursday producing little
measurable rainfall, with higher rainfall potential east of the
central mountain chain. Drier westerlies return this weekend, pushing
afternoon thunderstorm activity eastward into Texas. Highs rise back
to near or above normal area wide. Dry and hot remains into early
next week, with the exception of far northeastern NM where a backdoor
front will bring cooler temperatures and chances for thunderstorms
rolling eastward off the Sangre de Cristo Mountains.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
A moist back door frontal boundary has pushed well south into
southeastern NM and the Permian Basin today. Convective initiation
has begun in the high terrain of far west TX and is likely to expand
in coverage to the northeast thru sunset. A Severe Tstorm Watch has
been issued for much of this area, including Chaves County where
large hail is the primary threat. CAMs are in fairly good agreement
showing an outflow boundary surging north to the I-40 corridor thru
the evening. Additional showers and storms will develop along this
boundary but most activity will be garden variety as a deeper cold
pool develops. The remainder of eastern NM will see deepening low
level moisture with widespread low stratus developing along and east
of the central mt chain thru Thursday morning. The pressure gradient
across the central mt chain will also produce a period of strong
canyon winds in the RGV. Guidance trended weaker as the density
gradient is not as impressive since the moisture shifted farther west
than expected last night. Areas around Placitas and below Tijeras
Canyon, Hells Canyon, and Abo Pass may still see high-end Wind
Advisory gusts near 55 mph for a few hours this evening.
Thursday will feature greater coverage of showers and storms along
the central mt chain by the afternoon. A few storms may initiate in
the area btwn the Cont Dvd and the RGV since low level moisture will
have progressed even farther west tonight. Storms will be drier in
nature along the western flank with downburst winds possible. Some
locations along the central mt chain may pick up measurable precip.
Deeper moisture across the plains will allow storms to grow upstream
with larger footprints of wetting rainfall into Thursday night. Low
stratus will develop across the plains again Thursday night with a
period of lighter gap winds also in the RGV.
LONG TERM...(FRIDAY THROUGH WEDNESDAY)... Friday starts the long
term period with continued scattered coverage of afternoon storms
along and east of the central mountain chain. Drier westerlies will
begin scouring out moisture through western NM into the Rio Grande
Valley. As a result, any afternoon convection along the central
mountain chain early on looks to be mostly dry in nature producing
little measurable rainfall and strong gusty winds. Higher moisture
will lay further east through the plains where heavier rainfall
potential will exist. The higher moisture content will also aide in
supporting stronger convective potential through the eastern plains
as well, highlighted by the NAM12 resolving 2500-3000 J/kg of SBCAPE.
Initial looks at bulk shear look modest at best, and convective
cells look to be a mix of sustained and pulse type updrafts. A slight
risk of severe weather is in the Day3 outlook from SPC as a result,
with lightning, hail, and wind being the main hazards. Flash flooding
will be a concern as well for those new burn scars along the east
slopes of the central mountain chain.
Convection moves eastward into TX Friday evening, replaced by
strengthening westerlies Saturday as the upper ridge flattens
overhead. Daytime highs rise back into the 90s across the eastern
plains with downslope compressional warming occurring each afternoon.
This occurs again Sunday with a slight uptick in dewpoints so it
won’t feel quite as dry. Overall sensible weather for the weekend
will be warm to hot with dry breezy to locally windy conditions in
the afternoons. Westerly flow remains aloft into early next week, but
a backdoor cold front will swing into northeastern NM Monday bringing
an influx of low-level moisture there. This will increase chances for
convection developing along and east of the Sangre de Cristo
Mountains near the CO border. Dry, breezy, and warm to hot weather
remains elsewhere. The extended period shows the GFS and ECMWF both
trying to develop a strong upper high somewhere over the desert
southwest the following weekend with varying locations of its
centroid. A good sign for the end of dry westerlies.
Guyer/24
&&
.FIRE WEATHER...
Deeper moisture has spread westward to the central mt chain today.
This moisture will set the stage for showers and storms across
eastern NM with larger footprints of wetting rainfall thru Friday.
Storms along the western flank of this moisture will range from dry
within the RGV to a mix of wet and dry across the central mt chain.
Temperatures will also be cooler thru this period with excellent
humidity recoveries each night across eastern NM. Much of western NM
will remain dry this entire period but with relatively light winds.
Zonal flow will return Saturday through Tuesday with much drier air
again and daily rounds of west to southwest breezes. Elevated to
critical fire weather is likely for several days next week but the
magnitude, coverage, and duration is not expected to be anywhere
near as significant as the past several weeks.
Guyer
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM MDT Thursday for the following zones...
NMZ219-220-225.
&&
In the hours before
Special weather statement, Jun 1, 7:38 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
838 PM MDT Wed Jun 1 2022
NMZ236>238-020315-
Chaves County Plains-Roosevelt County-De Baca County-
838 PM MDT Wed Jun 1 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
ROOSEVELT, EAST CENTRAL DE BACA AND NORTHERN CHAVES COUNTIES THROUGH
915 PM MDT...
At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Taiban, or 27 miles southeast of Fort Sumner, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Roosevelt, east central De Baca and northern Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3404 10392 3416 10407 3438 10389 3419 10366
TIME...MOT...LOC 0237Z 223DEG 5KT 3416 10394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jun 1, 7:40 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
840 PM MDT Wed Jun 1 2022
NMZ236-238-020315-
Chaves County Plains-Roosevelt County-
840 PM MDT Wed Jun 1 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
ROOSEVELT AND EAST CENTRAL CHAVES COUNTIES THROUGH 915 PM MDT...
At 840 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Caprock, or 35 miles northwest of Tatum, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Roosevelt and east central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3367 10341 3357 10358 3357 10372 3348 10372
3343 10381 3357 10398 3389 10365
TIME...MOT...LOC 0240Z 228DEG 28KT 3356 10382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jun 1, 8:23 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
923 PM MDT Wed Jun 1 2022
NMZ236-020400-
Roosevelt County-
923 PM MDT Wed Jun 1 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
ROOSEVELT COUNTY THROUGH 1000 PM MDT...
At 923 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Milnesand, or 30 miles north of Tatum, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Milnesand, Pep and Lingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3371 10306 3357 10348 3357 10351 3366 10351
3366 10356 3372 10360 3394 10322
TIME...MOT...LOC 0323Z 240DEG 26KT 3368 10348
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34High Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- June 1, 9:17 PM MST to 9:20 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
An ASOS station at the Albuquerque International Airport measured a peak wind gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Iowa, June 1 to 30, 2022$7.6 million · 2 events
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Virginia, June 1, 2022$161,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018380.